Tens of millions of Americans struggle to sleep at night, and many of them turn to sleeping pills for relief. Prescription and over-the-counter sleep aids are especially popular among older adults. A recent study published in the American Journal of Geriatric Psychiatry found that roughly one in three adults ages 65 to 80 use these drugs at least occasionally to fall asleep, and OTC meds like Benadryl and Tylenol PM are the pills of choice for sleepless seniors.
Experts say this is concerning for a number of reasons. Studies have linked the regular, long-term use of OTC sleep medicines to some potentially serious side effects.
“Many OTC sleep aids—such as Benadryl and Tylenol PM—contain diphenhydramine,” says Dr. Donovan Maust, co-author of the recent study and an assistant professor of psychiatry at Michigan Medicine. Diphenhydramine is an anticholinergic drug, which means it blocks activity of a brain chemical called acetylcholine, which plays a role in muscle activation and also in brain functions like alertness, learning and memory, Maust says.
… these OTC drugs can cause constipation, confusion and other side effects…
As a result of this blocking effect, these OTC drugs can cause constipation, confusion and other side effects, which Maust says may be more likely to affect older adults. For these reasons, the American Geriatric Society has deemed these drugs “generally inappropriate” for seniors.
The side effects of these OTC pills can also set off a “prescribing cascade,” says Jennifer Schroeck, a clinical pharmacist with the U.S. Department of Veterans Affairs Western New York Healthcare System and co-author of a 2016 review published in the journal Clinical Therapeutics on the safety of sleep aids among older adults.
For example, in men with prostate conditions, anticholinergic drugs can lead to urinary retention, or problems fully emptying the bladder, Schroeck says. A man experiencing this issue may not attribute it to the sleep medicine he’s taking at night to sleep, and if he fails to mention it to his doctor, he may be prescribed a new medication to treat his bladder problems. “That new drug may have side effects too, so then something else is added to manage those,” she says. In this way, the medications a patient is taking—and their many side effects—can add up quickly.
There is also growing worry about another more-serious risk associated with these OTC drugs. “Another concern for which evidence is growing is that long-term use appears to increase the risk of dementia—and the more use, the greater the risk,” Maust says.
… people who regularly took the amount of diphenhydramine found in two Benadryl or two Extra Strength Tylenol PM pills roughly once every week or two were at significantly increased risk for dementia.
One 2015 study published in JAMA Internal Medicine found that over a 10-year period, people who regularly took the amount of diphenhydramine found in two Benadryl or two Extra Strength Tylenol PM pills roughly once every week or two were at significantly increased risk for dementia. For individuals who took these drugs about once every three days (or more), their dementia risks rose by 54% compared to people who did not take these types of medications.
The links between these OTC drugs and dementia are far from certain. A more recent study from the UK turned up only “tentative” links, and its authors stated that more research is needed. “But the only way to 100% attribute a health issue to any specific treatment is through a randomized trial,” Maust says, referring to an experiment in which one group of people is given a drug and another is not. (To his knowledge, these studies are not being done.)